South Dakota, 2013

Damaging Wind in South Dakota, August 25, 2013

August 25, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe in the Lemmon area and produced wind gusts near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Lemmon area and produced wind gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 4:34 PM MST, 41 minutes earlier.

Area forecast discussion, Aug 25, 4:34 PM MST, 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT SUN AUG 25 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 236 PM MDT SUN AUG 25 2013

WATER VAPOR IMAGERY SHOWS SOUTHWEST FLOW CONTINUING ALOFT AS
UPPER LOW DRIFTS OFFSHORE THE WESTERN CANADIAN COAST...AND STRONG
RIDGE REMAINS OVER THE MISSISSIPPI VALLEY. A VORT MAX ASSOCIATED
WITH A STRENGTHENING JET MAX ACROSS THE GREAT BASIN INTO THE
NORTHERN ROCKIES WILL CONTINUE TO PUSH ACROSS WYOMING TONIGHT.
SURFACE ANALYSIS SHOWS BOUNDARY STRETCHING ACROSS SOUTH CENTRAL SD
INTO ND. KUDX RADAR SHOWS ISOLATED STORMS WHICH DEVELOPED ACROSS
THE BLACK HILLS SLIDING E/NE INTO THE ADJACENT PLAINS.
TONIGHT...VORT MAX WILL PUSH ACROSS THE REGION...BUT ATMOSPHERE
OVER THE PLAINS STILL LOOKS TOO MARGINALLY UNSTABLE FOR ANY
ADDITIONAL SURFACE BASED CONVECTION TO DEVELOP. ISOLATED ELEVATED
PRECIP MAY DEVELOP ACROSS NW SD...BUT AS WAS THE CASE EARLIER THIS
MORNING...THINK THIS WILL END UP BEING VIRGA. A FEW ADDITIONAL
STORMS MAY DEVELOP EARLY THIS EVENING OVER THE BLACK HILLS AREA
AND ADJACENT PLAINS JUST UPSTREAM TO THE NORTHEAST...BUT WILL
DISSIPATE QUICKLY WITH DIURNAL COOLING.

UPPER RIDGE WILL REMAIN IN PLACE ACROSS THE CENTRAL CONUS MONDAY
WITH CONTINUED SW FLOW ALOFT OVER THE AREA. THINK THE HILLS AND
PLAINS ACROSS NORTHWEST SOUTH DAKOTA COULD SEE ISOLATED CONVECTION
TOMORROW AFTERNOON...BUT ANY PRECIP THAT DEVELOPS WILL END BY THE
EARLY EVENING. WARM TEMPS WILL RETURN TOMORROW ACROSS CENTRAL SD.
DEWPOINTS WILL BE IN THE UPPER 40S AND 50S TOMORROW...BUT MAY BE IN
THE LOWER TO MID 60S OVER SOUTH CENTRAL SD. THIS WOULD RESULT IN
HEAT INDICES AT OR JUST ABOVE 100F. THIS IS MARGINAL FOR HEAT
ADVISORY CRITERIA...SO WILL LET MID SHIFT MAKE FINAL CALL ON
WHETHER HEADLINES ARE NEEDED OR NOT.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 236 PM MDT SUN AUG 25 2013

A STRONG UPPER HIGH OVER THE CNTRL PLAINS WILL REMAIN
NEARLY STATIONARY OR POSSIBLY RETROGRADE SLIGHTLY WEST NEXT
WEEK...AND BRING CONTINUED ABOVE AVERAGE TEMPS TO THE NRN PLAINS.
PERSISTENT W/SW FLOW ALOFT ACROSS OUR REGION WILL BRING PERIODIC
CHANCES FOR THUNDERSTORMS AS EMBEDDED WAVES MOVE THROUGH.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 530 PM MDT SUN AUG 25 2013

ISOLATED TSTMS ARE POSSIBLE THIS EVE...MAINLY OVER PARTS OF NWRN
SD WITH BRIEF MVFR VSBY...GUSTY WINDS AND SMALL HAIL.
OTHERWISE...VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...JOHNSON
AVIATION...JC
Hazardous weather outlook, Aug 25, 1:38 AM MST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
238 AM MDT SUN AUG 25 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
238 AM MDT (338 AM CDT) SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS TODAY.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS AND OVER
NORTHWEST SOUTH DAKOTA ON MONDAY. SEVER WEATHER IS NOT EXPECTED.

ON TUESDAY...THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE
WITH LARGE HAIL OR DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 25, 12:52 PM MST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
152 PM MDT SUN AUG 25 2013

SDZ024-072-073-252030-
NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
152 PM MDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN MEADE COUNTIES UNTIL 230 PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIEDMONT...OR 13 MILES NORTHWEST OF DOWNTOWN
RAPID CITY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PIEDMONT...
  TILFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 37 AND
52...

&&

LAT...LON 4415 10339 4421 10352 4450 10339 4439 10304
      4414 10333
TIME...MOT...LOC 1952Z 209DEG 13KT 4421 10342

JOHNSON
Special weather statement, Aug 25, 1:30 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SUN AUG 25 2013

SDZ072-073-252115-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
230 PM MDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 315 PM
MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF TILFORD...OR 13 MILES SOUTHEAST
OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN MEADE COUNTY EAST OF STURGIS AND BEAR
BUTTE.

&&

LAT...LON 4456 10324 4439 10289 4428 10322 4432 10339
TIME...MOT...LOC 2030Z 218DEG 14KT 4434 10325

JOHNSON
Special weather statement, Aug 25, 3:16 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT SUN AUG 25 2013

SDZ002-252245-
PERKINS SD-
416 PM MDT SUN AUG 25 2013

...STRONG THUNDERSTORM OVER EASTERN PERKINS COUNTY...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEADOW...OR 27 MILES SOUTH OF LEMMON...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN PERKINS COUNTY...AROUND MEADOW AND
SOUTH OF SHADEHILL RESERVOIR.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4565 10198 4553 10199 4546 10229 4557 10238
      4575 10200
TIME...MOT...LOC 2215Z 239DEG 14KT 4555 10216

JC
Special weather statement, Aug 25, 4:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SUN AUG 25 2013

SDZ014-260000-
ZIEBACH SD-
530 PM MDT SUN AUG 25 2013

...STRONG THUNDERSTORM OVER NORTHEAST ZIEBACH COUNTY...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF GLAD VALLEY...OR 30 MILES
NORTH OF DUPREE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN ZIEBACH COUNTY...EAST OF GLAD
VALLEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4547 10146 4539 10146 4536 10147 4536 10149
      4544 10172 4548 10171 4548 10148
TIME...MOT...LOC 2329Z 289DEG 20KT 4547 10158

JC

The radar

The Bismarck radar (KBIS), 141 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
August 25, 5:15 PM MST
Where
Perkins County, (Lem)lemmon Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -102.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470708.